OR WAIT null SECS
In a recent case series, a substantial percentage of patients with GA experienced "floaters" from presumed intravitreal silicone oil droplets after pegcetacoplan injection.
Intravitreal pegcetacoplan injection (SYFOVRE) may be associated with symptomatic floaters in the eyes of patients with geographic atrophy (GA) secondary to age-related macular degeneration (AMD), according to a new report from a case series study.1
The case series showed presumed silicone oil droplets in the vitreous cavity in a substantial percentage of patients (29%) after administration of pegcetacoplan intravitreal injections via McKesson 1-mL Luer lock syringes.
“Based on the findings of this case series study, we suggest using silicone-free syringes, if possible, when administering pegcetacoplan to prevent such complications in the future,” wrote the investigative team, led by Amr Dessouki, MD, Retinal Diagnostic Center. “The difficulty of finding silicone-free Luer lock syringes may represent a challenge for future use of the drug because most syringes are manufactured with silicone oil to minimize friction during movement of the plunger.”
In February 2023, pegcetacoplan injection became the first drug to gain approval from the US Food and Drug Administration (FDA) for the treatment of GA – a slowly progressive blinding disease affecting millions globally. Developed by Apellis Pharmaceuticals, the drug inhibits complement C3 and prevents the inflammatory cascade associated with the progression of GA lesions.2
Previous reports of silicone oil droplets have been identified in the vitreous cavity of patients after intravitreal injections of bevacizumab, an anti-vascular endothelial growth factor (VEGF) therapy. However, there were no permanent impairments of a patient's visual acuity.3
In this analysis, Dessouki and colleagues performed a retrospective review of all patients who underwent intravitreal pegcetacoplan injection, 0.1 mL in 150-mg/mL solution, from March to June 2023 in their practice. They reported on a series of patients, who had presumed silicone oil droplets during dilated fundus examinations after intravitreal injection.1 All injections were performed using needles from the kit supplied by Apellis Pharmaceuticals on a 1-mL McKesson Luer lock syringe.
Investigators reviewed medical records with ophthalmic examinations, including intraocular pressure measurement, visual acuity, dilated biomicroscopic examination, optical coherence tomography, and color fundus photographs. All patients were scheduled for follow-up examinations between 4 and 8 weeks after injection. Those who were symptomatic returned to the office for emergency visits approximately 2 to 4 weeks after injection.
Overall, 62 intravitreal injections of pegcetacoplan were administered to 55 patients, with a mean age of 83.8 years and 33 women (60%), during the study period. Of those treated, 5 returned for emergency visits regarding persistent floaters and 11 returned for previously scheduled follow-up with reports of floaters. Those who returned had a mean age of 83.8 years and 9 (56%) were women.
A total of 14 (88%) were symptomatic for new and persistent floaters, while 2 (13%) were asymptomatic. All 16 patients were found to have presumed silicone oil droplets detected during biomicroscopic examination, 3 of which were detected on fundus photographs. There were no significant changes observed between 3 weeks and 5 weeks after injection, but numerous patients reported viewing “hundreds” of floaters.
Over the follow-up, the visual acuity of all patients remained mostly unchanged. Investigators observed no signs of intraocular inflammation, infection, or increase in intraocular pressure in any of the treated eyes. They noted a temporal association between the development of these floaters and the administration of the injection occurring immediately or shortly after treatment.
However, despite the inconvenience for these patients, investigators noted there has been no “immediate or substantial” association between the floaters and patients’ vision. All 55 patients treated were not yet examined, so adverse events could increase, noted the investigators.
Dessouki and colleagues reported these findings to the American Society of Retina Specialists (ASRS) Research and Safety in Therapeutics (ReST), as well as the drug developer. They noted that continued observation is necessary to determine the origin and long-term consequences of intravitreal droplets.
“We recommend that retina specialists report any similar findings to the FDA and the ASRS ReST Committee and consider informing patients of the risk of presumed silicone droplets,” investigators wrote.